Texas, 2016

Hail in Texas, January 9, 2016

January 9, 2016 · NWS EWX · 1 event in 1 county or zone

A cold front moved through causing isolated thunderstorms. One of these storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through causing isolated thunderstorms. One of these storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 8, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 8, 10:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1051 PM CST FRI JAN 8 2016

.AVIATION...
CIGS HAVE DROPPED TO MVFR AT AUS. THINK THEY WILL STAY THAT WAY
OVERNIGHT...BUT THERE IS A CHANCE THAT THEY IMPROVE FOR A FEW
HOURS BETWEEN MIDNIGHT AND 6AM. THE CIG WILL LIFT TO VFR BY LATE
MORNING SATURDAY. ALL THE OTHER AIRPORTS ARE VFR AND WILL BE
THROUGH THE ENTIRE PERIOD. WINDS WILL INCREASE BEHIND A COLD FRONT
BY LATE MORNING SATURDAY. EXPECT 10 TO 15 KTS WITH HIGHER GUSTS AT
ALL TERMINALS. WINDS SHOULD DISSIPATE AFTER SUNSET SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 902 PM CST FRI JAN 8 2016/

UPDATE...
DENSE FOG HAS FORMED ACROSS THE EASTERN COUNTIES. WILL ISSUE A
DENSE FOG ADVISORY UNTIL MIDNIGHT. WEST WINDS SHOULD WORK IN WITH
ELEVATED LIGHT RAIN WHICH SHOULD IMPROVE CONDITIONS BUT WILL
EXTEND THE ADVISORY IF NECESSARY.

PREV DISCUSSION... /ISSUED 616 PM CST FRI JAN 8 2016/

UPDATE...
THE RADAR MOSAIC AND WATER VAPOR SATELLITE IMAGERY ARE INDICATING
A FAIRLY LARGE AMOUNT OF UPPER FORCING ACROSS OUR WESTERN CWA
ASSOCIATED WITH A STRONG UPPER LOW CENTERED IN EASTERN NEW MEXICO.
THE STRONG UPPER LIFT IS EVIDENT BY INCREASING ELEVATED RADAR
RETURNS ACROSS THE WESTERN COUNTIES. MUCH...IF NOT ALL OF THIS
ACTIVITY WILL NOT REACH THE GROUND AT THE PRESENT TIME THANKS TO
VERY DRY AIR BEHIND A DRYLINE. THIS DRYLINE HAS STALLED ALONG A
LINE FROM BURNET TO KERRVILLE TO EAGLE PASS. HOWEVER...AS THE
FORCING SPREADS EAST AND CLOSER TO THE I-35 CORRIDOR WHERE DEW
POINTS ARE HIGHER WE SHOULD SEE AN INCREASED CHANCE OF SHOWERS.
WHILE ACTIVITY SHOULD MOSTLY BE ELEVATED...MID-LEVEL LAPSE RATES
AROUND 8 C/KM SHOULD SUPPORT THUNDER CHANCES. WITH THE
UPDATE...EXPANDED POPS TO COVER THE EASTERN TWO-THIRDS OF THE
CWA...MAINLY EAST OF THE DRY-LINE. ONLY WENT WITH A 20 POP FOR
NOW...BUT IF IT LOOKS LIKE A HIGHER COVERAGE OF ACTIVITY IS
LIKELY...WILL BUMP UP POPS EVEN FURTHER. THE CHANCES FOR SEVERE
WEATHER ARE DIMINISHING ACROSS THE EASTERN COUNTIES AS THE MAIN
FOCUS FOR SEVERE WEATHER SHIFTS EAST WITH THE ONGOING CONVECTION.

PREV DISCUSSION... /ISSUED 313 PM CST FRI JAN 8 2016/

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
AN UPPER LEVEL LOW OVER NORTHERN NEW MEXICO WILL TRACK EASTWARD
AND INTO NORTH CENTRAL TEXAS TONIGHT. AT THE SURFACE...A DRY-LINE
THAT EXTENDS SOUTHWARD FROM THE SOUTHERN EDWARDS PLATEAU TO
SOUTHWEST RIO GRANDE PLAINS IS FORECAST TO PUSH TO THE EAST
THROUGH LATE THIS AFTERNOON/EARLY EVENING. A COLD FRONT IS
FORECAST TO PUSH ACROSS THE HILL COUNTRY AND EASTERN COUNTIES
TONIGHT INTO THE OVERNIGHT HOURS. THE COMBINATION OF THESE
FEATURES PLUS UPPER LEVEL SUPPORT WILL BRING CHANCES FOR SHOWERS
AND ISOLATED THUNDERSTORMS THIS EVENING FOR MUCH OF THE EASTERN
HALF OF SOUTH CENTRAL TEXAS. SOME STORMS MAY BE STRONG AS THE EXIT
THE FAR EAST OF THE AREA AND MOVE TOWARD HOUSTON CWA. RAINFALL
AMOUNTS ARE EXPECTED TO RANGE FROM FEW HUNDREDTHS TO ONE QUARTER
INCH MAINLY ALONG AND EAST OF HIGHWAY 77.

A NORTHWEST BREEZE WILL PREVAIL ACROSS THE AREA ON SATURDAY WITH
COOL AIRMASS SPREADING ACROSS THE AREA WITH HIGHS IN THE LOWER 50S
ACROSS THE HILL COUNTRY TO LOWER 60S OVER THE COASTAL PLAINS.

WITH A CLEAR NIGHT AND LIGHT WINDS EXPECTED SATURDAY NIGHT INTO
SUNDAY...EXPECT A COLD NIGHT ACROSS THE AREA WITH FREEZING
TEMPERATURES FORECAST FOR MOST OF THE HILL COUNTRY AND THE
ESCARPMENT WITH MID 30S ELSEWHERE.

LONG TERM (SUNDAY THROUGH FRIDAY)...
THE COLD AIRMASS REMAINS ACROSS THE AREA THROUGH MONDAY WITH LOWS
IN THE 30S AND HIGHS IN THE 50S. SEVERAL UPPER LEVEL DISTURBANCES
ARE FORECAST FOR THE LATER PART OF NEXT WEEK. LATEST GFS AND ECM
GUIDANCE DIFFER ON RAIN CHANCES NEXT THURSDAY AND FRIDAY AS AN
UPPER LEVEL SHORT WAVE MOVES ACROSS THE AREA. WENT WITH A BLEND OF
BOTH GFS AND ECM MODELS AND CAME UP WITH 20-30 PERCENT POP MAINLY
FOR AREAS ALONG AND EAST OF I-35.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              45  54  34  49  32 /  20   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  43  55  33  50  29 /  20   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     44  58  33  51  31 /  20   0   0   0   0
BURNET MUNI AIRPORT            41  50  31  47  30 /  30   0   0   0   0
DEL RIO INTL AIRPORT           42  59  34  56  36 /  10   0   0   0   0
GEORGETOWN MUNI AIRPORT        43  51  31  47  30 /  30   0   0   0   0
HONDO MUNI AIRPORT             41  60  32  54  32 /  20   0   0   0   0
SAN MARCOS MUNI AIRPORT        43  55  33  50  31 /  20   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   47  57  35  50  31 /  30   0   0   0   0
SAN ANTONIO INTL AIRPORT       45  59  34  52  33 /  20   0   0   0   0
STINSON MUNI AIRPORT           45  60  34  53  33 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
COUNTIES: BASTROP...CALDWELL...DE WITT...FAYETTE...GONZALES...
LAVACA...LEE.

&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...HAMPSHIRE
PUBLIC SERVICE/DATA COLLECTION...TREADWAY
Hazardous weather outlook, Jan 8, 11:05 AM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1105 AM CST FRI JAN 8 2016

TXZ171>173-183>194-202>209-217>225-228-091715-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1105 AM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 8, 11:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1141 PM CST FRI JAN 8 2016

TXZ193-194-090630-
BASTROP TX-LEE TX-
1141 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND LEE
COUNTIES UNTIL 1230 AM CST...

AT 1140 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF PAIGE...OR 12 MILES SOUTHWEST OF LEXINGTON...
MOVING EAST AT 30 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GIDDINGS...LEXINGTON...FEDOR...PAIGE...DIME BOX...TANGLEWOOD...
MCDADE...OLD DIME BOX...LEO...MANHEIM...BLUE...KNOBB SPRINGS...
LOEBAU...LINCOLN AND HILLS.

LAT...LON 3015 9681 3021 9725 3043 9724 3046 9715
      3055 9696 3054 9692 3049 9690 3046 9690
      3046 9688 3043 9687 3043 9685 3039 9679
      3023 9674 3020 9674
TIME...MOT...LOC 0540Z 265DEG 24KT 3031 9717

MO
Special weather statement, Jan 9, 12:00 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1200 AM CST SAT JAN 9 2016

TXZ193-090645-
BASTROP TX-
1200 AM CST SAT JAN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP COUNTY UNTIL
1245 AM CST...

AT 1200 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CAMP SWIFT...OR NEAR BASTROP...MOVING EAST AT 25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BASTROP...CAMP SWIFT...CIRCLE D-KC ESTATE...PAIGE...CIRCLE D-KC
ESTATES...MCDADE...PHELAN AND CEDAR HILLS.

LAT...LON 3013 9734 3028 9735 3031 9715 3026 9708
      3011 9704
TIME...MOT...LOC 0600Z 264DEG 23KT 3020 9726

ALLEN

The radar

The Ft Hood radar (KGRK), 60 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bastrop

When
January 9, 12:00 AM CST
Where
Bastrop County, 2.76 mi ENE of Phelan
Measured
0.75 in hail
Reported by
Public
Coordinates
30.190, -97.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612187.